Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Contractive projections and operator spaces


Authors: Matthew Neal and Bernard Russo
Journal: Trans. Amer. Math. Soc. 355 (2003), 2223-2262
MSC (2000): Primary 17C65; Secondary 46L07
DOI: https://doi.org/10.1090/S0002-9947-03-03233-1
Published electronically: January 27, 2003
MathSciNet review: 1973989
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Parallel to the study of finite-dimensional Banach spaces, there is a growing interest in the corresponding local theory of operator spaces. We define a family of Hilbertian operator spaces $H_n^k$, $1\le k\le n$, generalizing the row and column Hilbert spaces $R_n$ and $C_n$, and we show that an atomic subspace $X\subset B(H)$ that is the range of a contractive projection on $B(H)$is isometrically completely contractive to an $\ell^\infty$-sum of the $H_n^k$ and Cartan factors of types 1 to 4. In particular, for finite-dimensional $X$, this answers a question posed by Oikhberg and Rosenthal. Explicit in the proof is a classification up to complete isometry of atomic w$^*$-closed $JW^*$-triples without an infinite-dimensional rank 1 w$^*$-closed ideal.


References [Enhancements On Off] (What's this?)

  • 1. J. Arazy and Y. Friedman, Contractive projections in $C_1$ and $C_\infty$, Mem. Amer. Math. Soc. 13 (1978), no 200. MR 82b:47023
  • 2. T. J. Barton, T. C. Dang and G. Horn, Normal representations of Banach Jordan triple systems, Proc. Amer. Math. Soc. 102 (1988), 551-555. MR 89c:46065
  • 3. T. J. Barton and R. Timoney, Weak$^*$-continuity of Jordan triple products and its applications, Math. Scand. 59 (1986), 177-191. MR 88d:46129
  • 4. D. Blecher and V. Paulsen, Tensor products of operator spaces, J. Funct. Anal. 99 (1992), 262-292. MR 93d:46095
  • 5. O. Bratteli and D. W. Robinson, Operator algebras and quantum statistical mechanics II, Springer-Verlag, 1981. MR 82k:82013
  • 6. M. D. Choi and E. Effros, Injectivity and operator spaces, J. Funct. Anal. 24 (1977), 156-209. MR 55:3814
  • 7. E. Christensen and A. M. Sinclair, Completely bounded isomorphisms of injective von Neumann algebras, Proc. Edinburgh Math. Soc. 32 (1989), 317-327. MR 90k:46135
  • 8. T. Dang and Y. Friedman, Classification of $JBW^*$-triple factors and applications, Math. Scand. 61 (1987), 292-330. MR 89g:46109
  • 9. E. Effros and Z. J. Ruan, On matricially normed spaces, Pacific J. Math. 132 (1988), 243-264. MR 90a:46150
  • 10. E. Effros and Z. J. Ruan, Operator Spaces, Oxford University Press, 2000. MR 2002a:46082
  • 11. E. Effros and E. Størmer, Positive projections and Jordan structure in operator algebras, Math. Scand. 45 (1979), 127-138. MR 82e:46076
  • 12. Y. Friedman and B. Russo, Contractive projections on operator triple systems, Math. Scand. 52 (1983), 279-311. MR 84m:46090
  • 13. Y. Friedman and B. Russo, Solution of the contractive projection problem, J. Funct. Anal. 60 (1985), 56-79. MR 87a:46115
  • 14. Y. Friedman and B. Russo, Structure of the predual of a $JBW^*$-triple, J. Reine Angew. Math. 356 (1985), 67-89. MR 86f:46073
  • 15. H. Hanche-Olsen and E. Størmer, Jordan Operator Algebras, Pitman, 1984. MR 86a:46092
  • 16. L. A. Harris, Bounded symmetric homogeneous domains in infinite dimensional spaces. In: T. L. Hayden and T. J. Suffridge (eds.), Infinite dimensional holomorphy. Proceedings, 1973 (Lecture Notes in Mathematics 364, pp. 13-40), Springer-Verlag, 1974. MR 53:11106
  • 17. M. Hestenes, A ternary algebra with applications to matrices and linear transformations, Arch. Rational Mech. Anal. 11 (1962), 138-194. MR 27:169
  • 18. G. Horn, Classification of $JBW^*$-triples of Type I, Math. Zeit. 196 (1987), 271-291. MR 88m:46076
  • 19. G. Horn, Coordinatization theorems for $JBW^*$-triples, Quart. J. Math. Oxford Ser. (2) 38 (1987), 321-335. MR 88m:46075
  • 20. G. Horn and E. Neher, Classification of continuous $JBW^*$-triples, Trans. Amer. Math. Soc. 306 (1987), 553-578. MR 89c:46090
  • 21. W. Kaup, A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces, Math. Zeit. 183 (1983), 503-529. MR 85c:46040
  • 22. W. Kaup, Contractive projections on Jordan $C^*$-algebras and generalizations, Math. Scand. 54 (1984), 95-100. MR 85h:17012
  • 23. O. Loos, Jordan Pairs, Lecture Notes in Mathematics 460, Springer-Verlag, 1975. MR 56:3071
  • 24. O. Loos, Bounded symmetric domains and Jordan pairs, Lecture Notes, Univ. of California, Irvine, 1977.
  • 25. M. Neal and B. Russo, Contractive projections and operator spaces, C. R. Acad. Sci. Paris 331 (2000), 873-878. MR 2001m:46128
  • 26. E. Neher, Jordan triple systems by the grid approach, Lecture Notes in Mathematics 1280, Springer, 1987. MR 89b:17024
  • 27. T. Oikhberg and H. P. Rosenthal, Extension properties for the space of compact operators, J. Funct. Anal. 179 (2001), 251-308. MR 2002b:47138
  • 28. G. Pisier, The operator Hilbert space ${\rm OH}$, complex interpolation and tensor norms, Mem. Amer. Math. Soc. 122 (1996), no 585. MR 97a:46024
  • 29. G. Pisier, Noncommutative vector-valued $L_p$-spaces and completely $p$-summing maps, Astérisque No. 247, Soc. Math. France, 1998. MR 2000a:46108
  • 30. A. G. Robertson, Injective matricial Hilbert spaces, Math. Proc. Cambridge Philos. Soc. 110 (1991), no. 1, 183-190. MR 93d:46101
  • 31. A. G. Robertson and S. Wasserman, Completely bounded isomorphisms of injective operator systems, Bull. London Math. Soc. 21 (1989), 285-290. MR 90c:47077
  • 32. A. G. Robertson and M. A. Youngson, Isomorphisms of injective operator spaces and Jordan triple systems, Quart. J. Math. Oxford Ser. (2) 41 (1990), 449-462. MR 91m:46113
  • 33. Z.-J. Ruan, Subspaces of $C^*$-algebras, J. Funct. Anal. 76 (1988), 217-230. MR 89h:46082
  • 34. Z.-J. Ruan, Injectivity of operator spaces, Trans. Amer. Math. Soc. 315 (1989), 89-104. MR 91d:46078
  • 35. B. Russo, Structure of $JB^*$-triples, In: Jordan Algebras, Proceedings of the Oberwolfach Conference 1992, Eds: W. Kaup, K. McCrimmon, H. Petersson, de Gruyter, Berlin (1994), 209-280. MR 95h:46109
  • 36. S. Sakai, $C^*$-algebras and $W^*$-algebras, Ergebnisse der Mathematik und ihrer Grenzgebiete 60, Springer-Verlag, 1971. MR 56:1082
  • 37. H. Upmeier, Symmetric Banach manifolds and Jordan $C^*$-algebras, North-Holland Publishing Co., Amsterdam-New York, 1985. MR 87a:58022
  • 38. M. A. Youngson, Completely contractive projections on $C^*$-algebras, Quart. J. Math. Oxford Ser. (2) 34 (1983), 507-511. MR 85f:46112
  • 39. H. Zettl, A characterization of ternary rings of operators, Adv. Math. 48 (1983), 117-143. MR 84h:46093

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 17C65, 46L07

Retrieve articles in all journals with MSC (2000): 17C65, 46L07


Additional Information

Matthew Neal
Affiliation: Department of Mathematics, Denison University, Granville, Ohio 43023
Email: nealm@denison.edu

Bernard Russo
Affiliation: Department of Mathematics, University of California, Irvine, California 92697-3875
Email: brusso@math.uci.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03233-1
Keywords: Contractive projection, operator space, complete contraction, Cartan factor, injective, mixed-injective, $JC^*$-triple, $JW^*$-triple, ternary algebra
Received by editor(s): June 20, 2002
Published electronically: January 27, 2003
Additional Notes: This work was supported in part by NSF grant DMS-0101153
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society